I have alcohol withdrawal symptoms and some diazepam 5 mg tablets. how many pills should I take, and how often should I take them to help with the withdrawal ?
6 Nov 2009
I'll be upfront by telling you there may be some parts of my answer you don't want to hear or won't liking to hear. (As a general rule, we alcoholics NEVER want to hear something or the other!)
First, are you an alcoholic, or is this withdrawal due to a recent, particulary bad binge-type of drinking spree? Only you can know the answer to this question. My own impression is that you probably are - you know the old adage, "it takes one to know one."
Second, it would be helpful to know what and how much you had been drinking, and what symptoms you are experiencing right now.
Diazepam (aka Valium, a benzodiazapine drug) is one of the drugs used to combat severe alcoholic withdrawal symptoms, as are Ativan (aka lorazepam - another benzodiazapine) and phenobarbital (a barbiturate). However, these are given in a hospital setting, and should not be self-administered without close medical supervision. if your symptoms are pretty bad, I would recommend going to the ER. Trust me, you will not be the first patient they've treated for alcoholic withdrawal. I have been there several times over the years before it had gotten so bad that I checked myself in to a rehab center for 2 weeks while experiencing a rare moment of clarity/sensibility. The physician assigned to my case treated me with oral diazapam, starting on Day 1 with a high dose every 4 or 6 hours (I can't quite remember which). The dosage amount was decreased with the first round of diazepam on Day 2, and continued to be decreased until the last dose, which was the first round on Day 4. After that, I was no longer given the drug - truthfully, I felt as if I could have stopped it sometime during Day 2, but was grateful the doctor played it safe. While I know you're not asking this, I'll just go on to say that the remainder of my time in rehab was really a wonderful - and fun! - experience. I haven't touched a drink that last one before I checked in.
Seriously, go to the ER. The pills you have are sort of like a loaded gun with the symptoms you're experiencing right now. You need to be observed, as well as hydrated.
Please, get well and stay well. I hope it helps you to know that others, including myself, have been there, too.
2 May 2010
This question is tough to answer and I know you want a response quickly but just need a little more background info if possible... Note: Duckworthy makes an excellent point that alcohol withdrawal is a medical emergency, can be fatal, and generally requires professional medical attention, but I'm guessing you already know that and for whatever reason, a trip to the ER is not an option. I know you are in a hurry to get the situation under control but a little more information is needed before I can be of any assistance to you. One: exactly what are your withdrawal symptoms because alcohol withdrawal comes in several different flavors from hangover to acute alcohol withdrawal to the DTs (Delirium Tremens)... nervous/shaky/nauseous doesn't equal DTs... Hallucinations, Extreme Hypertenstion (High Blood Pressure), Tachycardia (Rapid Heartbeat), Hallucinations, Seizures and the like are indicators of the DTs. Please describe your symptoms if possible.
Second taking random doses of valium/diazepam while you still have alcohol in you system can be fatal. In a medical detox environment, librium/chlordiazepoxide is usually used because it is a long acting benzo but so is valium/diazepam so that's not a problem. The problem is that the librium/valium taper used in medical detox is based on the patients blood pressure and pulse, so, if you don't have access to your vital signs then the dose is pretty much a shot in the dark. To be perfectly honest with you, your best bet, although difficult and requiring enormous willpower, is to use your drink of choice rather than valium to taper off with as you are already familiar with your alcohol tolerance and much less likely to overdose/underdose which is the risk you take trying a DIY Benzodiazepine taper. Hope this helps, message me if you need anything. Colin
2 May 2010
I agree with the answers - I have withdrawn from alcohol a few times - twice in rehab and once with valium - but if I have valium I would probably take the whole bottle in 2 days - and if I had my drink of choice I would probably think I needed one every ten minutes but you might be able to do it that way-- those first days are bad but really worth it. I agree with the first answer - my time at rehab was as enjoyable as living in a sorority - I was away from the pressure that made me crazy - I literally realized I wasn't crazy -- that all I had to do was not drink. I thought about some people who are diagnosed with cancer or other diseases and if the Dr. said to them - just stop drinking or eating lettuce or candy or something, and it will go away - how greatful they would be and I have tried to live with that gratitude -that all I have to do is not drink and I am fine ( unless I have to take a pill - ha ha!).
I have had slips along the way but when you really get that up front training and really believe what they tell you and they are not lying (I am referring to the counselors if you get help) - again - there is not a person alive who can do it You will feel better soon and you will have to work at it and you will laugh and have your life back and won't have to wonder 'if only I had gotten through those few days of withdrawal (30 years later!! Good luck and anything you need please write and I will help if I can. Drink alot of liquid - a Dr. showed me an xray of my brain while I was drinking and it was the size of a 75 year old woman - shrunken and shriveled looking. It comes back to normal if you stop now and take care of yourself but alcohol is the worst poison on earth for ruining your body. Hope this is not sounding like a lecture. I just have a particularly horrible fear of alcohol. I have drank listerine a couple of times and that is not a pretty sight!! Won't go into detail but my stomach must be strong because it comes out of your skin smelling just like booze - it did not 'smell' like clean breath (I thought I had the trick to drinking again- the insanity creeps up fast!! - it smelled like I was a gas station on fire. That's what the cravings do to me - isn't really a drink) oh Good luck and my thoughts are with you. If you go to a meeting - beleive what the old timers tell you .- LEt us know if you need help.
7 May 2010
My doctor encouraged me to go to a detox centre, but I was reluctant to do that, mainly because I work for myself and couldn't service my customers if i was away from my computer.
So he prescribed me diazepam.
The dosage is:
Day 1: 10mg 4 times a day
Day 2: 10 mg 4 times a day
Day 3: 10 mg morning, 5 mg midday, 5 mg evening, 10 mg night
Day 4: 5 mg morning, 5 mg miday, 5 mg evening, 10 mg night
Day 5: 5 mg 4 times a day
Day 6: 5 mg 4 times a day
Day 7: 5 mg morning
In conjuction he put me onto thiamine, multivitamins and metocloprami (for nausea).
My withdrawal symptoms are severe - violently sick, unable to sleep, radical trembling, sweating, and either feeling too hot or too cold.
It's day two for me, and I hope it works... not feeling much better yet. I've also been put on an anti-depression course of meds - he thinks depression is the main reason I became dependent on booze.
Hope that helps.
- Diazepam Information for Consumers
- Diazepam Information for Healthcare Professionals (includes dosage details)
- Side Effects of Diazepam (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
... DIAEPAM MIXED
1 answer • 1 Feb 2010
Alcohol Withdrawal - So twitching uncontrollably is a normal symptom? Even daily? I'm 25 and I have?
... drank daily for only 2 years. Weekdays about six to eight. Weekends I really dunno most likely 10 to 15, maybe 20. I have not been shaking but ...
4 answers • 20 Jul 2011
I take 25mg of atenolol twice a day for hypertension.
1 answer • 12 Dec 2012
I took 2x5mg diazepam 11 hours ago and now drank 2 vodka coctails. What are the risks?
2 answers • 19 Oct 2014